Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Apr 22, 2006, 6:25 PM EDT for Prince William County, Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2006, 6:25 PM EDT (22:25 UTC)
- Expired
- Apr 22, 2006, 10:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Prince William County, VA
The radar
The Sterling radar (KLWX), 20 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 6:44 PM EDT | FLASH FLOOD | 3 Ne Haymarket, VA | CATHARPIN RUN FLOWING ACROSS PAGELAND ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 222228 FFWLWX VAC153-230230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 625 PM EDT SAT APR 22 2006 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA * UNTIL 1030 PM EDT * AT 614 PM EDT...RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER WESTERN PRINCE WILLIAM COUNTY. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THIS AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1030 PM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE HAYMARKET...GAINESVILLE...GREENWICH AND CATHARPIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3890 7764 3882 7768 3873 7761 3880 7751 $$ SMITH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 6:02 PM EDT, 23 minutes earlier.
Area forecast discussion, Apr 22, 6:02 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 602 PM EDT SAT APR 22 2006 .EVENING UPDATE... LINEAR FORCING PRODUCING LARGE AREA OF RAIN WITH SOME EMBEDDED THUNDER...CONTINUING ACROSS THE MIDDLE OF OUR CWA. FLASH FLOOD THREAT IS BECOMING A SERIOUS CONCERN IN THE SHEN VLY AND NORTHERN PIEDMONT ATTM...WITH LARGE AREA OF RAIN MOVING VERY LITTLE AND 1 HR PRECIP RATES BEGINNING TO APPROACH 2 PER HR. HAVE ISSUED A QUICK UPDATE JUST TO INCRS POPS ACROSS THE CWA MAINLY E OF THE BLUE RIDGE. STILL EXPECT PRECIP TO TAPER OFF MOST AREAS BY MIDNIGHT. DRY SLOTTING MOVING THROUGH SE VA ATTM AND SHOULD MOVE INTO NRN VA AND SRN MD BY LATE EVNG. NO OTHER CHANGES ATTM. JB && .SHORT TERM /TONIGHT THROUGH SUNDAY/... WATER VAPOR LOOP SHOWS A NEARLY STATIONARY UPPER LOW ACROSS THE GREAT LAKES...AS A VIGOROUS WAVE SHEARS NORTHEAST ALONG THE APPALACHIANS. ACARS 400-250MB WIND OBSERVATIONS INDICATES THE UPPER LEVEL FLOW PHASES MACROS THE EASTERN GREAT LAKES...WHERE SOUTHWESTERLY WINDS OF 100KT WAS OBSERVED. 11Z MESOANALYSIS PLACES AN OCCLUDED BOUNDARY SOUTHEAST THROUGH THE GREAT LAKES INTO CENTRAL WEST VIRGINIA. A 1012MB CYCLONE WAS LOCATED IN SOUTHWEST VIRGINIA...WITH A COLD FRONT STRETCHING SOUTHWEST THROUGH CENTRAL ALABAMA. THE WARM/STATIONARY BOUNDARY SNAKES EAST ACROSS CENTRAL WEST VIRGINIA..THEN SOUTH AND EAST ALONG THE SOUTHERN VIRGINIA BORDER. RIDGING WAS OBSERVED FROM NEW ENGLAND SOUTHWEST INTO THE MID ATLANTIC REGION. THE 15Z MESOANALYSIS PLACED THE WARM FRONT ALONG THE SOUTHERN BORDER OF THE FORECAST AREA. A LOOK AT 18Z OBSERVATIONS PLACES THE WARM FRONT CLOSER TO A LINE FROM PETERSBURG WV TO WASHINGTON DC. DURING THE DAY...THE DEFORMATION PRECIPITATION HAS PRESSED NORTHEAST OF THE FORECAST AREA...WHILE THE LINEAR CONVECTION ASSOCIATED WITH THE FIRST AND WEAKER OF THE WAVES MOVES EAST OF THE REGION. THE SECOND AND STRONGER WAVE IS RESPONSIBLE FOR THE MESOLOW AND STRONG/SEVERE CONVECTION ACROSS SOUTHEAST VIRGINIA...WHICH WILL LIKELY AFFECT A PORTION OF LOWER SOUTHERN MARYLAND AND THE SOUTHERN MARINE AREAS LATE THIS AFTERNOON. THE 12Z NAM/WRF-NMM/GFS STILL INSIST THAT A SECOND LINE OF STRONG CONVECTION WILL DEVELOP NEAR THE COLD FRONT (NOW WITHIN THE APPALACHIANS). GIVEN THE ACTIVITY (AND AREAS OF LACK OF ACTIVITY) ON THE REGIONAL RADAR...CONFIDENCE IN THIS SOLUTION IS DECREASING RAPIDLY. FIRST...THE CONVECTION THE THE SOUTHEAST (LIFT/SUBSIDENCE ASSOCIATED WITH THE MID LEVEL WAVE) MAY BE INTERFERING WITH MOISTURE CONVERGENCE ON THE ACTUAL COLD FRONT. ALSO...THE COLD POOL IS MEAGER...WHICH ALSO TAKES AWAY FROM THE CONVECTIVE INITIATION PROBABILITIES. THEREFORE...THE FORECAST REFLECTS A LOW CHANCE OF PRECIPITATION...EXCEPT ACROSS LOWER SOUTHERN MARYLAND AND THE BORDERING WATERS. A CONCERN OVERNIGHT IS THE POSSIBILITY OF DENSE FOG. ALREADY HAVE DENSE FOG ABOVE 1500FT ALONG AND WEST OF THE BLUE RIDGE (THIS IS MIXING OUT SOUTH TO NORTH). ONCE THE WEAK COLD FRONT MOVES SOUTHEAST ACROSS THE FORECAST AREA...WINDS BECOME LIGHT WHILE THE LOW LEVEL LAPSE RATES REMAIN WEAK...ENCOURAGING MOISTURE TO REMAIN NEAR THE SURFACE. LOW LEVEL MOISTURE SHOULD MIX OUT BY MIDDAY SUNDAY...AHEAD OF A SECONDARY VORTICITY MAXIMUM ASSOCIATED WITH THE UPPER LOW TO THE NORTHWEST. THIS WILL BRING A CHANCE OF SHOWERS...WITH STEEPENING MID LEVEL LAPSE RATES SUPPORTING THUNDERSTORMS AS WELL. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... UNSETTLED WEATHER STILL ON TAP FOR THE LAST PART OF THE WEEKEND INTO THE FIRST PART OF NEXT WEEK. BY SUNDAY NIGHT SURFACE LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARIES WILL BE EXITING THE CWFA. THE SYSTEM SHOULD BE OFFSHORE BY FIRST THING MONDAY MORNING. A BRIEF RESPITE IN THE RAINFALL IS EXPECTED DURING THE FIRST PART OF MONDAY BEFORE ANOTHER FRONTAL BOUNDARY EXPECTED ON TUESDAY. HAVE KEPT THE THUNDER WORDING FOR TUESDAY AS THE FRONT COMES THROUGH. THE SURFACE INSTABILITIES LOOK TO BE SUPPRESSED TO THE SOUTH...HOWEVER MID LEVEL FORCING AND JET DYNAMICS LOOK TO BE PRESENT. HIGH PRESSURE IS EXPECTED TO BUILD IN FOR THE LAST HALF OF THE WEEK. MONITORING THE NEXT FRONTAL SYSTEM AND UPPER LOW FOR THE WEEKEND. GUIDANCE WAS PRETTY CLOSE AND GENERALLY SPLIT THE DIFFERENCE. MEX NUMBERS ARE APPROACHING FREEZING TUESDAY NIGHT AND WEDNESDAY NIGHT. WILL CONTINUE TO HAVE TO MONITOR THE SITUATION FOR FROST/FREEZE PRODUCTS. && .AVIATION... LOW CIGS AND FOG NORTH OF WARM FRONT...WHICH WILL GRADUALLY LIFT NORTH INTO NORTHERN VIRGINIA THIS EVENING. TIMED A POTENTIAL SQUALL LINE (AS SEEN IN MODELS) ACROSS TAF SITES. CONFIDENCE IS RATHER LOW (DUE TO REASONING ABOVE)...SO RESOLVED IN TAFS AS A 2 HOUR PERIOD OF RA WITH A MENTION OF CB. CONCERN OVERNIGHT REVOLVES AROUND REFORMING LOW CIGS AND FOG WITH ONLY WEAK COLD ADVECTION OFFERED BY THE COLD FRONT. && .MARINE... SMALL CRAFT ADVISORY LOOKS IN GOOD SHAPE. WIND GUSTS ARE OBSERVED NEAR 20KT. THERE IS A POTENTIAL OF SEEING HIGHER GUSTS CLOSER TO THE VIRGINIA WATERS WHERE THE WARM FRONT EDGES NORTH. WATER LEVELS ARE CURRENTLY ABOUT A FOOT ABOVE PREDICTED VALUES. PERSISTENT E/SE FLOW WILL ALLOW THE NEXT TIDE CYCLE TO BE CLOSER TO A FOOT AND A HALF ABOVE NORMAL. THE LUNAR CYCLE IS WANING TOWARD A NEW MOON. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 11 PM SATURDAY. && SHORT TERM/AVIATION/MARINE...ROGOWSKI LONG TERM...LISTEMAA
Hazardous weather outlook, Apr 22, 3:16 PM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 316 PM EDT SAT APR 22 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-231930- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 316 PM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF DENSE FOG ARE EXPECTED OVERNIGHT AS COOLER AIR WILL SETTLE BEHIND A COLD FRONT. THE SHALLOW LAYER OF COOLER AIR WILL COMBINE WITH A VERY WET GROUND...PRODUCING AREAS OF FOG. VISIBILITIES MAY BE REDUCED TO A QUARTER OF A MILE OR LESS IS SOME LOCALES. SOUTHEASTERLY WINDS THIS EVENING WILL CAUSE TIDES ON THE CHESAPEAKE BAY...TIDAL POTOMAC AND OTHER ESTUARIES TO BE ABOVE NORMAL. LEVELS AROUND ONE FOOT ABOVE NORMAL ARE LIKELY...CREATING MINOR OVERFLOWS AT TIME OF HIGH TIDE IN VERY LOW LYING PORTIONS OF ANNAPOLIS AND ALEXANDRIA. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE BAY UNTIL 11PM TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 11:22 AM EDT | Special Marine Warning | LWX | 83 min | |
| Apr 22, 3:58 PM EDT | Special Marine Warning | LWX | 85 min | |
| Apr 22, 5:11 PM EDT | Flash Flood Warning | LWX | Fauquier | 3 hr |
| Apr 22, 6:26 PM EDT | Flash Flood Warning | LWX | Albemarle, Culpeper, Greene, Madison, Nelson, City of Charlottesville | 4 hr |
| Apr 22, 6:38 PM EDT | Flash Flood Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 4 hr |
| Apr 22, 7:52 PM EDT | Flash Flood Warning | LWX | Fauquier | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.